How To Reduce Liver Damage Due To Acetaminophen / Paracetamol

by Dr. Nithin Jayan on  January 23, 2011 at 10:20 AM Health Watch   - G J E 4
Paracetamol is perhaps one of the most widely prescribed drugs worldwide. Its use for pain and fever finds wide application throughout life. While paracetamol is the recommended international non-proprietary name, in the United States the substance is always and only called acetaminophen. Acetaminophen is a perfectly safe drug if taken as per the directed instructions.
 How To Reduce Liver Damage Due To Acetaminophen / Paracetamol
How To Reduce Liver Damage Due To Acetaminophen / Paracetamol

Over the counter (OTC) formulations typically contain either 325 mg (regular strength) or 500 mg (extra strength) of acetaminophen. Acetaminophen or paracetomol is used in many prescription products in combination with other drugs, usually opioids such as codeine (Tylenol with Codeine), oxycodone (Percocet), and hydrocodone (Vicodin).The maximum dose allowed per day is 4000 mg. Exceeding the recommended dose can be extremely dangerous.  Overdoses from prescription products containing acetaminophen may cay cause severe liver damage that ends in the need for liver transplant or otherwise death.

The three commonest causes for acetaminophen induced liver injury are:

• Taking the drug in doses exceeding the recommended limits in a 24 hour period

• Taking more than one acetaminophen-containing product at the same time

• Drinking alcohol while taking the drug

The Food and Drug Administration (FDA) has taken new steps to reduce the risk of severe liver injury associated with acetaminophen. All makers of prescription products that contain acetaminophen have been asked to limit the amount of the drug to 325 milligrams per tablet or capsule. It is also required to have a 'Boxed Warning' on all acetaminophen prescription products that highlights the potential risk for severe liver injury. FDA is also requiring a warning on labels of all prescription products that contain acetaminophen that highlights the potential for allergic reactions (swelling of the face, mouth, and throat; difficulty breathing; itching; and rash).

Over-the-counter acetaminophen will not be affected by this new action. Most of the OTC products are clearly labelled. However FDA is considering changes with them too.

The FDA has the following advice for consumers:

• Take opioid / acetaminophen combination products only as prescribed by a health care professional

• Take not more of an acetaminophen-containing medicine than directed

• Take not more than one product that contains acetaminophen at any given time

• Read all labels for prescription and OTC medicines and asking the pharmacist if your prescription pain medicine contains acetaminophen

Do not drink alcohol when taking acetaminophen

• Stop your medicine and seek medical help immediately if you-

a) experience allergic reactions such as swelling of the face, mouth, and throat; difficulty breathing; itching; or rash

b) think you have taken more acetaminophen than directed

• Do not take more acetaminophen than the maximum daily dose of 4,000 milligrams or 4 grams.

Reference: Food and Drug Administration (FDA) -Consumer Updates

Source: Medindia

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All